Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 67, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 8, 2024, 11:53 PM CDT for Lake County, Obion County, Weakley County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 11:53 PM CDT (04:53 UTC)
- Expired
- May 9, 2024, 12:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, TN, Obion County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3301 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:40 PM CDT, 13 minutes earlier.
Area forecast discussion, May 8, 11:40 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1140 PM CDT Wed May 8 2024 ...New AVIATION... .SYNOPSIS... Issued at 247 PM CDT Wed May 8 2024 Showers and thunderstorms will increase and intensify tonight under a Moderate Risk for severe weather. Destructive winds, very large hail, tornadoes, and heavy rainfall are all possible. The main line window of severe weather is from 7 PM tonight to 6 AM tomorrow morning. After the line exits the region, most of the region will see dry conditions. North Mississippi may see a shower or thunderstorm tomorrow afternoon associated with a upper level disturbance, but a beautiful and dry weekend is in store. Our next chance of widespread showers and thunderstorms will come early next week. && .DISCUSSION... (This evening through next Tuesday) Issued at 247 PM CDT Wed May 8 2024 Convection has started to fire up across West Tennessee as of 2 PM. Pinched in the warm sector of two boundaries is the Mid-South which has allowed convection to initiate. Showers and thunderstorms will become more widespread and increase in intensity this evening ahead of a strong cold front. Strong upper level divergence with a primed environment will allow convection to intensify later tonight. Mesoanalysis from the RAP shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7 C/km that will continue to steepen, 40-50 kts of effective shear, and curvature to hodographs. The threats for tonight's severe weather threat include destructive winds of 80+mph, quick spin up tornadoes that could be strong, and significant hail of 2" or greater. Most likely timing for the main line arrival is as early as 6 PM in northeast Arkansas, the Missouri Bootheel, and northwest Tennessee. The main severe weather window for the entire Mid-South is 7 PM to 6 AM Thursday. Once the sun sets, the LLJ will begin to intensify and quickly push the line on a south/southeast track across northwest Alabama and northern Mississippi. A Flood Watch is in effect for the northeast corner of our CWA in West Tennessee (Benton, Carroll, Weakley, and Henry counties) as this area has higher probabilities (40-50%) of receiving 2 or more inches of rain tonight. Elsewhere, generally 1.5-2" is forecast through tomorrow morning. Locally higher amounts are possible in any intense updrafts. As storms have begun to fire up as mentioned above, be sure to secure loose outdoor items, prepare for power outages, and have your safe place ready to shelter in when a warning is issued. It is not safe to be in a manufactured home this evening. Please reach out to friends, family, neighbors, or local city/county officials to locate your nearest storm shelter or stay with a friend for a safe space. The line of storms should clear the area by 7 AM at the latest Thursday morning. Another upper level disturbance from the Gulf Region may bring some showers and thunderstorms Thursday afternoon and evening, mainly along and south of Interstate 40. Some thunderstorms may be strong to severe. On the brighter side, the weekend looks beautiful with dry and seasonable temperatures in the 70s. Temperatures and dewpoints will be on a slow rise as return flow settles in ahead of our next system. Widespread showers and thunderstorms will return Monday afternoon into Tuesday. Currently, no severe weather is anticipated with this system. DNM && .AVIATION... (06Z TAFS) Issued at 1137 PM CDT Wed May 8 2024 A line of strong to severe thunderstorms is still expected to sweep across all TAF sites tonight. Prevailing wind will remain southerly around 10kt. Thunderstorm winds may be significantly higher, around 25kt with gusts to 35 kts. VFR conditions return tomorrow with west to northwest wind 5-10kts. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022. && PUBLIC FORECAST...DNM AVIATION...JDS
In the hours before
Special weather statement, May 8, 8:57 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
857 PM CDT Wed May 8 2024
ARZ009-MOZ113-090230-
Clay AR-Dunklin MO-
857 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAY AND NORTH
CENTRAL DUNKLIN COUNTIES THROUGH 930 PM CDT...
At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDougal, or 8 miles east of Corning, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Piggott, Chalk Bluff Natural Area, St. Francis, Pollard, McDougal,
Saint Francis, Crockett, Tipperary, Hickoria, Chalk Bluff Battlefield
Park, and Wilhelmina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for eastern
Arkansas...and southeastern Missouri.
&&
LAT...LON 3645 9007 3627 9043 3639 9054 3650 9038
3650 9022 3652 9022 3653 9021 3654 9021
3654 9020 3655 9020 3655 9019 3657 9018
3659 9019 3659 9018
TIME...MOT...LOC 0156Z 234DEG 28KT 3637 9044
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
AEHLocal storm report, May 8, 11:37 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1137 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Tstm Wnd Gst 2 NW Malden 36.60N 90.00W
05/08/2024 M62 MPH Dunklin MO AWOS
AWOS station KMAW Malden.
&&
MJSpecial weather statement, May 8, 11:44 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
1144 PM CDT Wed May 8 2024
ARZ035-036-048-090515-
St. Francis AR-Cross AR-Crittenden AR-
1144 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ST. FRANCIS...
NORTHWESTERN CRITTENDEN AND CROSS COUNTIES THROUGH 1215 AM CDT...
At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 8 miles west of Wynne, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wynne, Earle, Parkin, Village Creek State Park, Caldwell, Colt, Fair
Oaks, Vanndale, Smithdale, Hydrick, Birdeye, Fitzgerald Crossing,
Colton, Twist, McDonald, Brushy Lake, McElroy, Mersman, Cloar, and
Kinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for eastern
Arkansas.
&&
LAT...LON 3528 9104 3544 9058 3544 9045 3511 9046
3503 9105
TIME...MOT...LOC 0443Z 260DEG 52KT 3519 9093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JPRThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:15 AM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 45 min |
| May 9, 12:29 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 46 min |
| May 9, 12:30 AM CDT | Severe Thunderstorm Warning | MEG | Henry, Obion, Weakley | 30 min |
| May 9, 12:37 AM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Madison, Tipton | 38 min |
| May 9, 12:46 AM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| May 9, 12:46 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 44 min |
| May 9, 12:54 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 51 min |
| May 9, 12:55 AM CDT | Severe Thunderstorm Warning | MEG | Henry | 15 min |
| May 9, 1:06 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Fayette, Hardeman, Haywood, Lauderdale, Shelby and 1 more | 39 min |
| May 9, 1:26 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson, Madison | 49 min |
| May 9, 1:46 AM CDT | Special Weather Statement | MEG | Hardeman | 44 min |
| May 9, 2:12 AM CDT | Flash Flood Warning | MEG | Shelby | 3 hr |
| May 9, 2:25 AM CDT | Special Weather Statement | MEG | Chester, Decatur, Hardin, McNairy | 35 min |
| May 9, 3:44 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 46 min |
| May 9, 4:24 AM CDT | Special Weather Statement | MEG | Fayette | 36 min |
| May 9, 4:40 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 50 min |
| May 9, 11:43 AM CDT | River Flood Advisory | MEG | Dyer, Lake, Lauderdale | 10 days |
| May 9, 11:44 AM CDT | River Flood Advisory | MEG | Lauderdale, Tipton | 12 days |
| May 9, 4:23 AM CDT | Special Weather Statement | MEG | DeSoto | 37 min |
| May 9, 5:21 AM CDT | Special Weather Statement | MEG | Tate, Tunica | 24 min |
| May 9, 5:27 AM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tippah, Union | 33 min |
| May 8, 8:57 PM CDT | Special Weather Statement | MEG | Clay | 33 min |
| May 8, 10:34 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 41 min |
| May 8, 11:44 PM CDT | Special Weather Statement | MEG | Cross | 31 min |
| May 8, 11:49 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, St. Francis | 41 min |
| May 8, 11:49 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 23 min |
| May 9, 12:19 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 41 min |
| May 9, 12:29 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, St. Francis | 46 min |
| May 9, 3:08 AM CDT | Special Weather Statement | MEG | St. Francis | 37 min |
| May 9, 3:13 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 47 min |
| May 9, 3:26 AM CDT | Areal Flood Advisory | MEG | Crittenden, Cross, St. Francis | 18 min |
| May 9, 3:43 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, St. Francis | 3 hr |
| May 9, 3:58 AM CDT | Special Weather Statement | MEG | Lee | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.